Michigan, 2009Winter Weather in Michigan, December 24 to 25, 2009
December 24 to 25, 2009 · NWS GRR · 23 events in 23 counties and zones
A mix of snow, sleet and freezing rain moved in from south to north on December 24 eventually transitioning to moderate freezing rain as predominant precipitation type. Reports from across the area indicated that many locations received between one an two tenths of an inch of ice accumulation.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mix of snow, sleet and freezing rain moved in from south to north on December 24 eventually transitioning to moderate freezing rain as predominant precipitation type. Reports from across the area indicated that many locations received between one an two tenths of an inch of ice accumulation. A few reports near a quarter of an inch of icing were also received. Road conditions were primarily wet during the morning and afternoon, but became icy on Christmas Eve due to all the freezing rain that had fallen in combination with falling surface temperatures after sunset. Several accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 24, 7:50 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Dec 24, 7:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 AM EST THU DEC 24 2009
LATEST UPDATE...SYNOPSIS/SHORT TERM...
.SYNOPSIS...(750 AM EST THU DEC 24 2009)
A DEEP LOW OVER THE PLAINS WILL DRAW ABUNDANT MOISTURE NORTH FROM
THE GULF OF MEXICO. FREEZING RAIN AND SLEET WILL MOVE INTO LOWER
MICHIGAN TODAY AND TONIGHT...RESULTING IN SOME ICY ROADS. THESE ICY
CONDITIONS WILL CONTINUE INTO FRIDAY MORNING BEFORE WARMER AIR WILL
ARRIVE AND TURN THE PRECIPITATION OVER TO RAIN. HOWEVER NORTH OF
M-46...THE FREEZING RAIN MAY LINGER INTO THE AFTERNOON. COLDER AIR
WILL THEN WRAP INTO LOWER MICHIGAN FROM THE SOUTH CHRISTMAS
AFTERNOON. LIGHT RAIN WILL TURN TO SCATTERED SNOW SHOWERS. THE
COLDER AIR WILL LINGER THROUGH THE WEEKEND ALONG WITH SNOW SHOWERS.
&&
.SHORT TERM...(750 AM EST THU DEC 24 2009)
(TODAY THROUGH SATURDAY)
FREEZING RAIN AND SLEET HAVE TAPERED OFF FOR NOW AND THE ADVISORY
FOR THE WESTERN FORECAST AREA WILL BE CANCELLED AN HOUR EARLY.
HOWEVER...THERE IS A SOLID AREA OF PRECIPITATION SEEN ON RADAR
ACROSS CENTRAL AND SOUTHERN INDIANA ASSOCIATED WITH STRONG
WAA/ISENTROPIC UPGLIDE AND THIS IS MOVING NORTH. IF IT HOLDS
TOGETHER THE START TIME FOR THE ADVISORY FOR TONIGHT WILL NEED TO BE
BUMPED UP A FEW HOURS. REST OF PREVIOUS DISCUSSION FOLLOWS.
CONFIDENCE IS HIGH THAT WE/LL SEE FREEZING RAIN TONIGHT. SLEET IS A
GOOD BET TOO. FORECAST SOUNDINGS SHOW A PRONOUNCED WARM INTRUSION
AROUND H8. PCPN WILL FORM AS RAIN AND HIT THE GROUND AS FZRA/SLEET.
TIMING IS IN QUESTION. THE GFS BRINGS IN THE PCPN PRIOR TO 00Z. SO
DOES THE FIM. BUT THE NAM/ECMWF/SREF DON/T REALLY BRING IN PCPN
UNTIL AFTER 06Z. GIVEN THE UNCERTAINTY...WE ISSUED A WINTER WX
ADVISORY BEGINNING AT 00Z. IT RUNS THROUGH 22Z FRIDAY.
TEMPS ARE FCST TO WARM TOWARD 12Z FRIDAY. THIS SHOULD TURN THE FZRA
TO RAIN. THE DRY AIR ADVECTING IN FROM THE EAST MAY DELAY THE TURN
OVER HOWEVER. IT/S ALSO POSSIBLE THAT SECONDARY ROADS MAY REMAIN
SLICK FOR A WHILE LONGER. RATHER THAN ISSUE MULTIPLE ADVISORIES FOR
TONIGHT AND FRIDAY FOR BASICALLY THE SAME TYPE OF WEATHER AND
CONFUSE THINGS WE/LL RUN WITH ONE AND MENTION THE TIMING ISSUES IN
THE TEXT. WE CAN ALSO CANCEL COUNTIES FROM SOUTH TO NORTH FRIDAY AS
CONDITIONS PERMIT.
THIS IS AN OCCLUDED SYSTEM SO COLDER AIR WILL WRAP IN AROUND IT AND
WE/LL SEE IT DEVELOP FROM SOUTH TO NORTH. ACROSS THE SRN CWA FRIDAY
AFTERNOON THE RAIN WILL CHANGE BACK TO SHSN. OVER THE NORTH...WHERE
THE FZRA HAS THE HIGHEST CHANCE OF LINGERING THE LONGEST...THE FZRA
WILL TURN BACK TO SHSN AFTER 18Z. BY THAT TIME THE DRY SLOT WILL BE
WORKING IT/S WAY INTO THE CWA...SO ANY ACCUMS WILL BE KEPT TO A
MINIMUM.
WE EXPECT WINDS TO KICK UP...ESPECIALLY ALONG THE LAKE SHORE. 3HRLY
PRESSURE RISES IN THE 4-5MB RANGE ARE PROGD. THIS IS AN INCREASE
OVER YESTERDAY/S RUNS. ANY ICING WE GET WILL BE EXACERBATED BY THE
WIND. THIS MAY LEAD TO SPORADIC POWER OUTAGES.
SHSN WILL CONTINUE THROUGH SATURDAY AS THE UPPER LOW MOVES TOWARD
THE CWA AND COLD AIR REMAINS IN PLACE.
&&
.LONG TERM...(310 AM EST THU DEC 24 2009)
(SATURDAY NIGHT THROUGH WEDNESDAY)
OCCLUDED LOW MOVING THROUGH OVER THE WEEKEND WILL BRING SNOW SHOWERS
AND POSSIBLY SOME ACCUMULATIONS IN THE 2 TO 4 INCH RANGE WITH LAKE
ENHANCEMENT. WILL HAVE 50 POPS FOR SATURDAY NIGHT AND SUNDAY BUT
WILL PROBABLY NEED LIKELY ONCE THE TIMING IS PINNED DOWN A LITTLE
BETTER. LAKE EFFECT SNOW SHOWERS ON THE BACK SIDE OF THE UPPER LOW
PASSAGE BUT THESE WILL BE WINDING DOWN BY TUESDAY AS SFC RIDGING
BUILDS IN.
.AVIATION...(621 AM EST THU DEC 24 2009)
SOME LOW CLOUDS OFF LAKES HURON AND ERIE HAVE MADE IT INTO JXN AND
LAN SIMILAR TO YESTERDAY...SO CEILINGS WILL BE DOWN AOB 1500 FEET
AT TIMES THROUGH THE DAY. FREEZING RAIN SHOULD ARRIVE LATER THIS
AFTERNOON OR EVENING AND CONTINUE TONIGHT...SO ICING WILL BE A
PROBLEM UNTIL TEMPS GET ABOVE FREEZING AFTER MIDNIGHT TONIGHT.
&&
.MARINE...(310 AM EST THU DEC 24 2009)
GALE WARNING REMAINS FOR ENE WINDS GUSTING TO 40 KNOTS THROUGH
CHRISTMAS DAY.
&&
.HYDROLOGY...(310 AM EST THU DEC 24 2009)
QPF POTENTIAL THURSDAY NIGHT AND FRIDAY WILL NOT BE HIGH ENOUGH TO
CAUSE HYDRO ISSUES.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY TONIGHT AND FRIDAY ENTIRE CWA.
LM...GALE WARNING FROM MIDDAY TODAY THROUGH FRIDAY AFTERNOON FOR
THE ENTIRE NEAR SHORE.
&&
SYNOPSIS: 93/OSTUNO
SHORT TERM: 93/OSTUNO
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: 93
HYDROLOGY: 93Hazardous weather outlook, Dec 24, 6:07 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 AM EST THU DEC 24 2009
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
607 AM EST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SLEET AND FREEZING RAIN WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS
TODAY AND TONIGHT. SOME ICY ROADS CAN BE EXPECTED EARLY TODAY
ACROSS FAR SOUTHWEST LOWER MICHIGAN.
ANOTHER BATCH OF SLEET AND FREEZING RAIN WILL ICE UP ROADS
BEGINNING LATER THIS AFTERNOON OR EVENING FROM KALAMAZOO TO
MUSKEGON. AS THE NIGHT GOES ON...THE ICING WILL SPREAD NORTHEAST
TO GRAND RAPIDS AND LANSING.
THE WORST ICING MAY TAKE PLACE LATE TONIGHT INTO FRIDAY MORNING NORTH
OF A LINE FROM MOUNT PLEASANT TO LUDINGTON WHERE TEMPERATURES WILL
REMAIN FREEZING THE LONGEST.
EAST GALES ON LAKE MICHIGAN WILL POSE A HAZARD TO MARINERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW MAY ACCUMULATE 2 TO 4 INCHES OVER THE WEEKEND AS LOW PRESSURE
AND COLDER AIR ARRIVE BY SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO
In the hours before
Local storm report, Dec 24, 6:22 AM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM FREEZING RAIN SCOTTVILLE 43.95N 86.28W
12/24/2009 U0.00 INCH MASON MI BROADCAST MEDIA
LIGHT FREEZING RAIN IS ACCUMULATING ON VEHICLES. REPORT
IS FROM WPBN TV.
&&
HOVINGLocal storm report, Dec 24, 6:48 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
648 AM EST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FREEZING RAIN GRAND HAVEN 43.06N 86.22W
12/24/2009 E0.10 INCH OTTAWA MI EMERGENCY MNGR
ICING ON VEHICLES.
&&
OSTUNOLocal storm report, Dec 24, 7:13 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 AM EST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM FREEZING RAIN 1 S GOBLES 42.35N 85.88W
12/24/2009 U0.00 INCH VAN BUREN MI CO-OP OBSERVER
OBSERVER REPORTS A LIGHT GLAZE OF ICE FROM THE FREEZING
RAIN EARLIER. ROADS APPEAR TO BE IN GOOD SHAPE.
&&
HOVINGLocal storm report, Dec 24, 7:25 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 AM EST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN 3 WSW HART 43.68N 86.42W
12/24/2009 E0.05 INCH OCEANA MI CO-OP OBSERVER
OBSERVER REPORTS FREEZING RAIN AND WINDY CONDITIONS.
ACCUMULATION IS RADAR ESTIMATED.
&&
HOVINGWinter Weather, Van Buren
- When
- December 24, 11:00 AM EST to 7:00 PM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Anywhere from a tenth to two tenths of an inch of ice accumulation was reported.
Winter Weather, Barry
- When
- December 24, 11:00 AM EST to December 25, 6:00 AM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Eaton
- When
- December 24, 11:00 AM EST to December 25, 6:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Ingham
- When
- December 24, 11:00 AM EST to December 25, 6:00 AM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Kalamazoo
- When
- December 24, 11:00 AM EST to 7:00 PM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Anywhere from a tenth to two tenths of an inch of ice accumulation was reported.
Winter Weather, Calhoun
- When
- December 24, 11:00 AM EST to 7:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Anywhere from a tenth to two tenths of an inch of ice accumulation was reported.
Winter Weather, Jackson
- When
- December 24, 11:00 AM EST to 7:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Anywhere from a tenth to two tenths of an inch of ice accumulation was reported.
Winter Weather, Allegan
- When
- December 24, 11:00 AM EST to December 25, 6:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Ottawa
- When
- December 24, 12:00 PM EST to December 25, 6:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Anywhere from a tenth to two tenths of an inch of ice accumulation was reported. There was even an isolated reported of a third of an inch of ice accumulation two miles west southwest of Walker.
Winter Weather, Kent
- When
- December 24, 12:00 PM EST to December 25, 6:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Ionia
- When
- December 24, 12:00 PM EST to December 25, 6:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Clinton
- When
- December 24, 12:00 PM EST to December 25, 6:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Montcalm
- When
- December 24, 1:00 PM EST to December 25, 6:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Gratiot
- When
- December 24, 1:00 PM EST to December 25, 6:00 AM EST
- Where
- Gratiot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Muskegon
- When
- December 24, 1:00 PM EST to December 25, 6:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Anywhere from a tenth to a quarter of an inch of ice accumulation was reported.
Winter Weather, Oceana
- When
- December 24, 2:00 PM EST to December 25, 10:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Newaygo
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Mecosta
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Mecosta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Isabella
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Isabella forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Mason
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Lake
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Osceola
- When
- December 24, 3:00 PM EST to December 25, 11:00 AM EST
- Where
- Osceola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
Winter Weather, Clare
- When
- December 24, 4:00 PM EST to December 25, 11:00 AM EST
- Where
- Clare forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
A tenth to nearly a quarter of an inch of ice accumulation was reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208894, 208895, 208896, 208897, 208899, 208900, 208901, 208913, 208888, 208889, 208892, 208893, 208890, 208891, 208914, 208903, 208905, 208906, 208907, 208908, 208909, 208911, 208912.